4-month-old infant hospitalised after Star Cream used to treat diaper rash, HSA warns against its use
- A four-month old baby was hospitalised after having a serious reaction to a skin product known as Star Cream
- HSA said it is a fraudulent product deceiving consumers by saying it contains only natural and safe ingredients,
- The authority detected clobetasol propionate — a type of potent steroid — and an anti-fungal known as ketoconazole in several samples of the cream
- The infant suffered persistent vomiting and developed an abnormal eye alignment and a bulging head
- This is consistent with signs of increased brain pressure
SINGAPORE — A four-month old baby was hospitalised after using a "fraudulent" skin product known as Star Cream, the Health Sciences Authority (HSA) said on Thursday (June 9).
Warning against its use, HSA said that the cream had caused "steroid toxicity" in the infant, even though it was marketed on online shopping sites as a homemade cream that did not contain steroids.
The authority later detected clobetasol propionate — a type of potent steroid — and an anti-fungal substance known as ketoconazole in several samples of the cream.
“These ingredients can pose serious health risks, especially in infants and children, if used without medical supervision,” HSA said.
Sold on e-commerce platforms such as Carousell and Shopee, as well as on Facebook, the cream was touted to be "suitable for all skin types", including skin conditions such as acne, eczema, mosquito bite, psoriasis and skin ringworms.
Several consumer reviews of the product were also found on e-commerce sites extolling its quick relief of various chronic skin conditions.
Investigations are ongoing and HSA has worked with the administrators of these shopping sites to remove the affected listings. The seller of Star Cream is also assisting HSA in its probe.
TODAY found that the listings have been removed as of 11.30am on Thursday.
Sellers and suppliers of the products must also stop selling them immediately, HSA said.
Those convicted of selling and supplying products found to be adulterated with potent medicinal ingredients can be jailed for up to two years or fined up to S$10,000, or both.
Since such products contain potent ingredients, they can only be prescribed by a doctor or obtained from a pharmacy through a prescription, HSA said when asked if its approval is needed to list such products for sale online.
"Creams containing medicinal ingredients that are intended for the treatment of medical conditions are subject to registration and require approval by HSA before they can be sold or supplied locally," its spokesperson said in response to TODAY's queries.
As for Star Cream, it is a "fraudulent product that deceives the public that it only contains natural and safe ingredients", she added.
It is not clear how many Star Cream products were sold before the listings were removed.
USED FOR MONTHS TO TREAT INFANT'S RASH
Referring to the case of the four-month-old infant, the authority said that the parents had bought the cream online following the recommendation of a confinement nanny.
The cream was used to treat their baby for diaper rash from the time he was two weeks old.
As a result, the infant suffered persistent vomiting and developed an abnormal eye alignment and a bulging head, which is consistent with signs of increased brain pressure.
The baby was hospitalised and hospital investigations confirmed the diagnosis of Cushing’s syndrome, HSA said. The syndrome is a serious medical condition caused by prolonged use of steroids.
He has since been discharged and is recovering at home, but will require a long-term follow-up to monitor the steroid toxicity.
Those who have used the cream are advised to see a doctor as soon as possible.
HSA warned: "Sudden stopping of the cream without medical supervision may result in worsening of underlying skin conditions and other serious withdrawal symptoms such as fatigue, confusion and low blood pressure."
The authority urged consumers to exercise caution when buying products for use in babies and children because they are more likely to suffer from serious adverse effects, and to consult a doctor if prolonged use of such products are required.
HSA also cautioned consumers against products that carry exaggerated claims of delivering quick results, or claims such as “all natural herbal extracts and no steroids”.
"They can contain potent ingredients that can seriously harm your health, and these testimonies often cannot be verified."